Kansas, 2025

Hail and Damaging Winds in Kansas, May 24 to 25, 2025

May 24 to 25, 2025 · NWS ICT · 6 events in 4 counties and zones

Scattered thunderstorms developed across portions of south central Kansas during the late evening hours of May 24th and slowly moved east and northeast. As the night progressed, a second line of thunderstorms moved into portions of central and south central Kansas during the morning hours of May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed across portions of south central Kansas during the late evening hours of May 24th and slowly moved east and northeast. As the night progressed, a second line of thunderstorms moved into portions of central and south central Kansas during the morning hours of May 25th. Multiple reports of wind gusts in excess of 60 mph and damage were relayed from portions of Barton and Kingman counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 11:04 PM CST, 5 minutes earlier. Its key messages:

  • Strong to severe storms possible this afternoon and overnight
  • Excessive rainfall expected tonight and Sunday night
  • On and off showers and storms remain possible through the late work week
Area forecast discussion, May 24, 11:04 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1204 AM CDT Sun May 25 2025

.KEY MESSAGES...

- Strong to severe storms possible this afternoon and overnight

- Excessive rainfall expected tonight and Sunday night

- On and off showers and storms remain possible through the late
  work week

&&

.DISCUSSION...
Issued at 332 PM CDT Sat May 24 2025

Currently at 11:30am, there is a trough over the Northern
Rockies with the base of the trough over southern California.
Over the Great Plains, there is ridging with multiple embedded
shortwave ripples, keeping westerly flow aloft in our forecast
area. At the surface, there is a low in the Texas Panhandle with
a remnant convective boundary going through south-central
Kansas and a warm front extending from the sfc low to south-
central Oklahoma. There is an unstable air mass extending east
of the surface dryline and south of the remnant boundary.

This afternoon, a more humid air mass will progress farther north,
increasing instability in southern Kansas. Due to weak lift, it
still remains uncertain if thunderstorms will be able to develop. If
a storm does develop, strong to severe storms are possible with
ample deep layer shear, veering surface winds and decent mid-lvl
lapse rates. Large hail is the main threat but with surface-based
convection, and low-level veering of the winds, a few tornadoes
cannot be ruled out.

Tonight into Sunday morning, another upper/mid-lvl ripple will pass
over the area. This coupled with an increasing LLJ, will supply
synoptic lift over the forecast area. The environment will still be
favorable for strong to severe storms with 1500 J/kg MUCAPE and deep-
layer shear. With a low-lvl WAA axis expected to remain in place in
south-central Kansas, and the nose of the LLJ in southeast Kansas,
training storms are likely to develop. Additionally, with PWATS
greater than 1.5", which is well-above average for late May.
Therefore, the main threats for the overnight period are excessive
rainfall and large hail.

Going into Sunday, the upper ridge will continue to move eastward,
and the upper-level trough in southern California is expected to
traverse into the Central Great Basin/Desert Southwest, returning
southwesterly flow aloft to our area. With the surface low expected
to remain in the Texas Panhandle, a boundary remains in southern
Kansas along with an axis of low-level convergence. It remains
uncertain whether the environment will be able to recover for storms
to develop Sunday afternoon. However, as the axis of convergence and
instability increases Sunday night, showers and storms are expected
to become more widespread.

On Monday, the upper trough is expected to lift towards the New
Mexico-Colorado border with the surface low in central Oklahoma.
This keeps the axis of low-level convergence in Kansas, and supplies
lift for more showers and storms Monday afternoon to Monday night.
Severe storms could be possible in southern Kansas where MUCAPE is
up to 1000-1500 J/kg. This combined with favorable wind shear poses
large hail as the main impact. PWAT values are expected to be
between 1-1.5" with the largest totals generally in southeast
Kansas. With above average PWATS, excessive rainfall and flooding
are possible.

Continuing into Tuesday, the upper trough lifts and slows becoming
an upper-low over the Northern Plains, making flow aloft
northwesterly/westerly. This pattern is likely to remain in place
until Friday when ridging starts to build into the Great Plains,
leading to on and off rain chances through the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1202 AM CDT Sun May 25 2025

SHOWERS AND THUNDERSTORMS:

Thinking thunderstorm coverage will increase overnight and
persist into Sunday morning across the region, as deep
warm/moist advection continues to strengthen, and thunderstorms
move east-southeast off the High Plains of eastern Colorado and
western Kansas. Scattered to numerous coverage is expected,
with this activity gradually ending from west to east later
tonight through early to mid-morning Sunday. Ample elevated
instability and decent effective deep layer shear will support
large hail and damaging winds with the strongest activity, along
with areas of heavy rainfall. Only went with PROB30 groups for
now, but could see going with TEMPO or PREVAILING TSRA with
later issuances.

LOW CLOUDS:

Persistent east-northeast upslope flow, low-level cold
advection increasing from the north-northeast, and increasing
low-level moist advection should support increasing potential
for low MVFR and possibly IFR overnight into Sunday. Only went
low MVFR for now, but could see going prevailing IFR with later
TAF issuances.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ068-069-072-083-
093>096-098>100.

&&

DISCUSSION...GC/WI
AVIATION...ADK
Hazardous weather outlook, May 24, 3:00 PM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Sat May 24 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Sat May 24 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible this evening into the
overnight hours across south-central to southeast Kansas with the
primary hazard being large hail. In addition, the prolonged period
of showers and thunderstorms could bring heavy rainfall to the
region and lead to flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms are possible on Sunday and Monday with
the primary threats being large hail and excessive rainfall.
Excessive rainfall is expected to continue through Tuesday morning,
especially across south-central to southeastern Kansas. Please
refer to the Flood Watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 24, 11:09 PM CST to 11:10 PM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -98.030

Hail, Harvey

When
May 25, 1:28 AM CST to 1:29 AM CST
Where
Harvey County, 2.34 mi SSE of Annelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.180

Thunderstorm Wind, Barton

When
May 25, 5:05 AM CST to 5:06 AM CST
Where
Barton County, 2.17 mi E of Pawnee Rock
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.270, -98.940

A 67 mph wind gusts was measured from a personal weather station.

Thunderstorm Wind, Barton

When
May 25, 5:22 AM CST to 5:23 AM CST
Where
Barton County, 1.38 mi N of Great Bend
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.390, -98.770

There was an estimated 65 mph wind gust reported.

Hail, Kingman

When
May 25, 5:57 AM CST to 5:58 AM CST
Where
Kingman County, 1.49 mi SSE of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -98.120

Thunderstorm Wind, Kingman

When
May 25, 6:16 AM CST to 6:17 AM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
37.460, -97.850

Trees were reported down including 10-inch diameter limbs across the city. Time was estimated via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262795, 1262796, 1262797, 1262798, 1262799, 1262800.